Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Grand Rapids, MI

April 11, 2001Mecosta County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 11, 2001, 8:36 PM EDT for Mecosta County, Montcalm County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2001, 8:36 PM EDT (00:36 UTC)
Expired
Apr 11, 2001, 9:15 PM EDT
In force
39 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Mecosta County, MI, Montcalm County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 7:15 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 120036
SVRGRR
MIC107-117-120115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
836 PM EDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTCALM COUNTY IN CENTRAL MICHIGAN
  MECOSTA COUNTY IN CENTRAL MICHIGAN

* UNTIL 915 PM EDT

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF STANWOOD TO 7
  MILES SOUTHWEST OF HOWARD CITY...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   AMBLE...CORAL         AROUND 845 PM EDT
   RODNEY...ALTONA       AROUND 850 PM EDT
   LAKEVIEW...SYLVESTER  AROUND 855 PM EDT
   MECOSTA               AROUND 900 PM EDT
   ENTRICAN...SIX LAKES  AROUND 905 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE2 WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

MJS/KWG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 5:20 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 11, 5:20 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
520 PM EDT WED APR 11 2001

MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE CONVECTION TONIGHT AND
HIGH WINDS ON THURSDAY.

SEVERE WEATHER POTENTIAL...
LATEST GUIDANCE FROM SPC HAS ONCE AGAIN PLACED THE WRN HALF OF THE
FORECAST AREA IN THE MODERATE RISK AREA FOR SEVERE CONVECTION. THE
MAIN THREAT STILL LOOKS TO BE CONVECTIVE WIND GUSTS ASSOCIATED WITH
EXPECTED PRE-FRONTAL SQUALL LINE. MODELS HAVE BEEN CONSISTENT WITH
THE PARAMETERS COMING TOGETHER FOR THIS SEVERE WEATHER OUTBREAK...
STILL INDICATING A 60 TO 65 KNOT LOW LEVEL JET COMING INTO THE
FORECAST AREA AFTER 00Z. ALTHOUGH THE BEST DYNAMICS ASSOCIATED WITH
THE SYSTEM WILL BE CENTERED JUST TO OUR WEST OVER NRN IL AND SRN
WI...RIGHT EXIT REGION OF 300 MB JET WILL PROVIDE GOOD SYNOPTIC LIFT
TO ALL OF LOWER MICHIGAN. SFC WARM FRONT WAS STILL S OF THE FORECAST
AREA AS OF 20Z...LOCATED FROM NEAR BEH TO FINDLAY OHIO. STILL EXPECT
THIS FRONT TO LIFT NORTH INTO THE FORECAST AREA THIS EVENING...
MAKING IT AS FAR N AS THE I-96 CORRIDOR. EXPECT SFC TEMPERATURES TO
CONTINUE RISING ACROSS THE FORECAST AREA THIS EVENING...WITH
READINGS REACHING OR EXCEEDING 70 DEG F SOUTH OF I-96 AND WEST OF
I-69. SFC BASED INSTABILITY WILL BE GREATEST IN THESE SWRN COUNTIES
TONIGHT...WITH CAPE VALUES POSSIBLY REACHING 1000 TO 2000 J/KG.
FORECAST HELICITY VALUES FROM ETA FORECAST SOUNDINGS ARE RATHER
OMINOUS LOOKING...REACHING 300-400 M2/S2.

OFFICE CONSENSUS ON THE EXPECTED SCENARIO FOR TONIGHT...
SOME SCATTERED CONVECTION IS POSSIBLE THIS EVENING BEFORE 800 PM
ACROSS MAINLY WRN COUNTIES. IT APPEARS AS IF MOST OF THE CURRENT
CONVECTION OVER NRN IL...SRN WI...AND LAKE MI WILL MOVE NNEWD...JUST
GRAZING THE NWRN COUNTIES (NEAR AND N OR MUSKEGON) DURING THE
EVENING HOURS. ADDITIONAL CONVECTIVE DEVELOPMENT IS POSSIBLE ALONG
THE SFC WARM FRONT THIS EVENING AS IT LIFTS INTO THE FORECAST AREA.
THIS WILL HAVE TO BE WATCHED CLOSELY AS SFC-BASED INSTABILITY
DEVELOPS AND HELICITY VALUES RISE AS BOTH DIRECTIONAL AND SPEED
SHEAR INCREASE. WILL HAVE TO WATCH FOR ISOLATED SUPERCELL
DEVELOPMENT ALONG SFC WARM FRONT. A MORE WIDESPREAD THREAT FOR SEVERE
WEATHER WILL COME FROM THE SQUALL LINE EXPECTED TO DEVELOP OVER ERN
IA...NERN MO...AND WRN IL OVER THE NEXT SEVERAL HOURS. ESTIMATED
TIME OF ARRIVAL ACROSS THE WRN FORECAST AREA IS BETWEEN 1000 PM AND
MIDNIGHT. COLD FRONTAL PASSAGE IS EXPECTED BETWEEN MIDNIGHT AND 400
AM ACROSS THE FORECAST AREA.

ONCE AGAIN...STRAIGHT-LINE DAMAGING WIND GUSTS APPEARS TO BE THE
MAIN THREAT. RADAR FEATURES TO WATCH FOR WILL INCLUDE BOW ECHOES AND
ANY BREAKS IN THE LINE...WHERE INFLOW IS FOCUSED. ISOLATED TORNADOES
ARE POSSIBLE...MAINLY IN THE SWRN COUNTIES WHERE THE SFC-BASED
INSTABILITY WILL BE BEST AND SFC INFLOW WILL BE SSERLY. GIVEN THE
STRONG LOW LEVEL JET AND GOOD DYNAMICS ASSOCIATED WITH THE
SYSTEM...THE LAKE MI COLD MARINE LAYERS INFLUENCE ON THE SQUALL
LINE IS EXPECTED TO BE REDUCED. HOWEVER...WE DO EXPECT SOME
WEAKENING IN ACTIVITY AS IT CROSSES LAKE MI.

THURSDAY...
DRY AIR INTRUSION AROUND THE UPPER LOW MOVING TO OUR W/NW SHOULD
BRING A SUNNY START TO THE DAY WITH TEMPERATURES RAPIDLY RISING INTO
THE 60S AND LOWER 70S INLAND. VERY TIGHT SFC GRADIENT COMBINED WITH
LOW LEVEL WINDS 50-60 KNOTS AS CLOSE TO SFC AS 1500-2000 FT WILL
MAKE FOR A WINDY DAY. GOOD MECHANICAL MIXING EXPECTED...SO SFC GUSTS
TO 40 OR 45 KNOTS ARE CERTAINLY POSSIBLE. LOW LEVEL MOISTURE WILL
WRAP AROUND UPPER LOW...REACHING WRN COUNTIES DURING THE AFTERNOON.
ENOUGH INSTABILITY EXPECTED BY LATE AFTERNOON HOURS TO RESULT IN
SCATTERED SHOWER DEVELOPMENT...MAINLY EXPECTED TO AFFECT WRN AND NRN
COUNTIES DURING AFTERNOON/EVENING HOURS.

HIGH WIND ADVISORY STILL LOOKS LIKELY FOR THURSDAY.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...
EXPECT WRAP-AROUND MOISTURE TO DEPART LATE THU NIGHT...BUT
WIDESPREAD CU DEVELOPMENT EXPECTED INLAND FRI. GOOD LAKE BREEZE
SHOULD LIMIT CU DEVELOPMENT IN THE LAKE SHORE COUNTIES...BUT WILL
ALSO BRING IN MUCH COOLER AIR OFF OF THE STILL COLD WATERS OF LAKE
MI. ENOUGH INSTABILITY MAY EXIST FOR SOME SPRINKLES BY LATE
AFTERNOON...BUT WILL LEAVE OFF PCPN MENTION FOR NOW. A RAPIDLY
APPROACHING SHORTWAVE IN ZONAL FLOW WILL APPROACH THE WRN GREAT
LAKES FRI NIGHT...BRINGING AN INCREASE IN CLOUDS AFT 00Z AND
POTENTIAL FOR SHOWERS TO WRN COUNTIES BEFORE 12Z SAT.

GREENE

EXTENDED FORECAST DISCUSSION...
THE ENSEMBLES OF THE MRF AND THE LATEST RUN OF THE AVN AGREE THAT
THIS SYSTEM DEVELOPING OVER NORTH CENTRAL CANADA WILL DEVELOP TO THE
SOUTH/SOUTHEAST OVER THE NEXT 3 TO 4 DAYS AND RESULT IN  A LARGE
CLOSED UPPER LOW OVER OVER EASTERN NA BY EARLY NEXT WEEK. THAT
SYSTEM WILL REMAIN IN PLACE THROUGH THE UPCOMING WEEK. WHILE NOT
IDENTICAL...THE ECMWF IS SIMILAR. AS A RESULT COLD AND UNSTABLE
AIR WITH FREQUENT SHORT WAVES ROTATING AROUND THE UPPER LOW CENTERED
OVER MI BY TUESDAY...WILL BRING AIR COLD ENOUGH FOR SNOW SHOWERS BY
EARLY NEXT WEEK.

WDM

.GRR...NONE.

In the hours before

Special weather statement, Apr 11, 7:25 PM EDT, 1 hour 11 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120400-

SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPERATION TIME...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
725 PM EDT WED APR 11 2001

...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHWEST MICHIGAN
   UNTIL MIDNIGHT EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING FOR ALL OF
SOUTHWEST MICHIGAN UNTIL MIDNIGHT TONIGHT.

A STRONG COLD FRONT MOVING TO WARM UNSTABLE AIR HAS CREATED
CONDITIONS THAT ARE FAVORABLE FOR TORNADOES AND SEVERE
THUNDERSTORMS.  THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AROUND
AT NEAR 50 MPH.  AT 715 PM AND AREA OF SEVERE THUNDERSTORMS EXTENDED
FROM NORTHWEST NEWAYGO COUNTY...ACROSS CENTRAL MUSKEGON COUNTY TO 5
MILES WEST OF HOLLAND.  THESE THUNDERSTORMS WILL BE OVER CENTRAL
OTTAWA TO CENTRAL NEWAYGO COUNT BY 745 PM.  ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THAT WILL MOVE
THROUGH AREA JUST BEFORE MIDNIGHT.

ANY THUNDERSTORM THIS EVENING COULD HAVE A TORNADO DEVELOP WITH IT.
IF YOU SEE A TORNADO FIND SHELTER IMMEDIATELY IN EITHER A BASEMENT
OR INTERIOR ROOM.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE8 FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

WDM
Special weather statement, Apr 11, 7:27 PM EDT, 1 hour 9 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120400-

SPECIAL WEATHER STATEMENT...CORRECTION FOR WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
727 PM EDT WED APR 11 2001

...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHWEST MICHIGAN
   UNTIL MIDNIGHT EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
SOUTHWEST MICHIGAN TO INCLUDE ADJOING WATERS OF LAKE MICHIGAN UNTIL
MIDNIGHT TONIGHT.

A STRONG COLD FRONT MOVING INTO WARM UNSTABLE AIR HAS CREATED
CONDITIONS THAT ARE FAVORABLE FOR TORNADOS AND SEVERE
THUNDERSTORMS.  THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AROUND
50 MPH.  AT 715 PM AN AREA OF SEVERE THUNDERSTORMS EXTENDED FROM
NORTHWEST NEWAYGO COUNTY...ACROSS CENTRAL MUSKEGON COUNTY TO 5
MILES WEST OF HOLLAND.  THESE THUNDERSTORMS WILL BE OVER CENTRAL
OTTAWA TO CENTRAL NEWAYGO COUNTY BY 755 PM.  ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THAT WILL MOVE
THROUGH AREA JUST BEFORE MIDNIGHT.

ANY THUNDERSTORM THIS EVENING COULD HAVE A TORNADO DEVELOP WITH IT.
IF YOU SEE A TORNADO FIND SHELTER IMMEDIATELY IN EITHER A BASEMENT
OR AN INTERIOR ROOM.

REMEMBER...A TORNADhO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

WDM
Local storm report, Apr 11, 8:30 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
830 PM EDT WED APR 11 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    GRAND HAVEN               MI   1.00 INCH HAIL
04/11/01   OTTAWA                         REPORTED BY
SPOTTERS

0733 PM    FRUITPORT                 MI   1.75 INCH HAIL
04/11/01   MUSKEGON                       REPORTED BY
SPOTTERS

0740 PM    CLOVERVILLE               MI   TORNADO
04/11/01   MUSKEGON                       BRIEF TOUCH DOWNREPORTED
                                          BY SPOTTERS

0742 PM    COOPERSVILLE              MI   TORNADO
04/11/01   OTTAWA                         NO DAMAGE REPORTED

0729 PM    E HOLTON                  MI   .75 INCH HAIL
04/11/01   MUSKEGON                       REPORTED BY
SPOTTERS

0735 PM    1 W TWIN LAKE             MI   FLASH FLOODS
04/1i1/01   MUSKEGON                       CEDAR CREEK OUT OF IT'S
                                          BANKS REPORTED BY SPOTTER

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:06 PM EDTTornado WarningGRRKent29 min
Apr 11, 9:51 PM EDTFlash Flood WarningGRRMuskegon3 hr
Apr 11, 11:21 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa39 min
Apr 11, 11:36 PM EDTSevere Thunderstorm WarningGRRNewaygo24 min
Apr 11, 11:45 PM EDTTornado WarningGRRNewaygo30 min
Apr 11, 11:58 PM EDTTornado WarningGRRMuskegon17 min
Apr 12, 12:09 AM EDTSevere Thunderstorm WarningGRRKent36 min
Apr 12, 12:14 AM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm31 min
Apr 12, 12:19 AM EDTTornado WarningGRRNewaygo26 min
Apr 12, 12:25 AM EDTSevere Thunderstorm WarningGRROsceola35 min
Apr 12, 12:29 AM EDTTornado WarningGRRMecosta31 min
Apr 12, 12:42 AM EDTSevere Thunderstorm WarningGRRClare, Isabella48 min
Apr 12, 12:57 AM EDTTornado WarningGRRClare, Osceola33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.